LISTEN TO AUDIO OF THIS CONTENT
One of the most prescribed anti-anxiety and insomnia medications in the United States is valium. This class of drugs is extremely effective in managing sleep disorders and symptoms of emotional distress, though side effects can come with a steep price tag for patients and people abusing or misusing this drug.
- A 2014 survey by the Substance Abuse and Mental Health Services Administration (SAMHSA) estimates around 1.5 million Americans consume tranquilizers and sedatives for non-medical use each year.
The reason this drug is generally prescribed for short-term use is that it can come with adverse side effects, including addiction. According to the Mayo Clinic, the more common side effects can include:
- Irregular heartbeat and breathing
- Abdominal pain, nausea and lack of appetite
- Tremor in the hands
- An unsteady or shaky gait when walking
- Issues with muscle control and coordination or muscle spasms
- Headaches and body pain
- Decreased libido
Long-term side effects can be even more problematic and can include dementia, memory loss, confusion and respiratory arrest.
The risk of addiction is great in chronic users, but even first time, recreational users can develop a dependency relatively quickly.
Getting a “valium high” is produced by the drug’s effect on neurotransmitters in the brain that suppress fear and boost confidence, can become addictive, especially used over the long term.
There are several forms of the medication, though it is a controlled substance and, legally, is only available by prescription. It comes in a liquid, injectable form, a suppository and pill form.
- People can feel the effects of the drug on even very small doses, such as 5mg.
How much it takes for a person to experience a relaxed, mellow or euphoric sensation from valium depends on several factors. New users have little to no tolerance so the effects of valium kick in at low doses. A regular or long-time user will have to ingest more valium to feel similar effects.
Patients or recreational valium users who run out of the drug or are entering treatment for addiction will often go through serious and painful withdrawal symptoms.
- It is crucial for a person abusing valium to not quit taking the drug “cold turkey,” because of the risk of seizure and even death.
“Detoxification is not pleasant; without medical supervision, it can be life threatening,” psychiatric nurse practitioner, a contributor to The Hill, Lois M. Platt writes “because it’s a longer-acting benzodiazepine, valium withdrawal symptoms are especially difficult. The symptoms can last up to 90 days in some patients and, in some cases, as long as a year. These symptoms can include some of the following:
- Sleep disorders, such as insomnia and night sweats among others
- Severe mood swings
- Muscle twitches
- Heart palpitations
- Memory loss
- Sensory overload or sensitivity
- Severe depression and anxiety
“The risk of overdose and death from benzodiazepines themselves is generally low-to-moderate in otherwise healthy adults,” University of Florida professor of psychiatry Dr. Gary Reisfeld said in an interview with CNN. However, Reisfeld added that as tolerance develops and other substances, such as alcohol, are combined with the drugs, “their lethality is magnified.”
A report by the National Institutes on Drug Abuse found that overdose deaths from benzodiazepines spiked in the 14 year period between 2002 and 2016.
- There were nearly 11,000 benzodiazepine-related deaths in 2016 alone.
One of the most dangerous aspects of this is the chance that a person might overdose. These symptoms, according to the Mayo Clinic can include some of the following:
- Lack of coordination, strength or energy
- Loss of consciousness
- Labored or troubled breathing
- Pale, blue lips, fingernails or skin
- Weakness and muscle pain
Drinking alcohol while taking this drug is never a smart thing to do. It is very dangerous and potentially life-threatening. Alcohol will magnify the benzodiazepine type effects on someone. Also, the risk of addiction increases significantly when it’s mixed with other substances, like opioids or alcohol.
- One clear sign of abuse is when a person crushes the tablet and snorts it. The effects of this drug get into the bloodstream faster and create an intense, but short-lived “high.”